My original TSH value was 4.0 I read in a health magazine that the values had changed and were now 3.0 so I printed the article that New England Journal of Medicine did on the new lab changes and took it to my doctor. She was skeptical but did a trial run and monitored me closely. I spent 4 months on synthetic thyroid medication, had energy to exercise, lost 60 lbs, quit taking naps, didn't suffer from being cold all the time, nails weren't brittle anymore, and my horrible cramps and heavy flow disappeared. My doctor got nervous about keeping me on the meds and pulled me. I've been to another doctor and he went by what the lab said and refuses to put me on anything. I absolutely cannot lose weight, no matter if I diet or exercise, I've been tested for diabetes, glycemia issues, you name it and it all came back normal. I'm cold all the time...how did you guys find a doctor who used a lab that knows the values changed?????
Labs all across the country use different lab ranges.
My lab is currently using 0.34-5.0
Last year it was 0.5-5.0
Some use 0.4-4.0
Some use 0.3-3.0
There are a hundred different ranges being used for the exact same test.
The doctor has to be informed enough about thyroid issues to know that a TSH of 4.0 is unhealthy. Many GPs figure if it falls within lab ranges, all is well.
Find another doctor.
You may be able to convince your first doctor that you improved while on thyroid meds. Ask her to go over tests before and after the med trial, and ask her to explain why she felt the need to take you off of them. Maybe you were going Hyper and she stopped the meds rather than reducing the dosage.
If that does not produce information satisfactory to you, find another doctor.
From what I've read, the lower numbers are target ranges for patients - those already diagnosed and currently taking meds.
Keep in mind that your drs might be wise to not give you the meds at your level, they are not without risks. Those include osteoporosis and heart problems. Sometimes the risks can outweigh the benefits. I am one who has no choice because my thyroid had to be removed, but I get scared of what the med might cause over the long run.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.